Alert archive / Virginia / Tornado Warnings in 1999

Tornado Warning 2, NWS Baltimore/Washington

April 23, 1999Frederick County, City of Winchester, Virginia

NWS Baltimore/Washington issued this tornado warning at Apr 23, 1999, 3:33 PM EDT for Frederick County, City of Winchester, Virginia. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 1999, 3:33 PM EDT (19:33 UTC)
Expired
Apr 23, 1999, 4:35 PM EDT
In force
62 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties City of Winchester, VA, Frederick County, VA

The radar

The Sterling radar (KLWX), 67 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 3:40 PM EDTHail 1.75Hayfield, VA
Apr 23, 3:45 PM EDTHail 1.75Winchester Arpt, VA
Apr 23, 3:45 PM EDTThunderstorm WindWinchester Arpt, VANarrow Path of Uprooted and Snapped Trees and Damage to Trim on Home
Apr 23, 3:46 PM EDTHail 1.75Stephens City, VA
Apr 23, 3:52 PM EDTHail 3.5Winchester Arpt, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1999-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1999-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KWBC 231932 RRA
TORWBC
VAC069-840-232035-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
333 PM EDT FRI APR 23 1999

THE NATIONAL WEATHER SERVICE IN STERLING VA HAS ISSUED A

* TORNADO WARNING FOR...
  FREDERICK COUNTY IN NORTHWESTERN VIRGINIA
  CITY OF WINCHESTER IN NORTHWESTERN VIRGINIA

* UNTIL 435 PM EDT.

* AT 331 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 11 MILES NORTHWEST OF WINCHESTER OR 5 MILES WEST OF CEDAR
  GROVE... MOVING EAST AT 55 MPH.

* THE TORNADO WILL BE NEAR...
  ALBIN AT 337 PM EDT
  SUNNYSIDE AT 338 PM EDT
  WINCHESTER AT 341 PM EDT
  CLEAR BROOK AT 341 PM EDT
  SHENANDOAH HILLS AT 342 PM EDT



IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A BASEMENT. IF YOU
DONT HAVE A BASEMENT...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUILDING. AVOID WINDOWS...DOORS AND OUTSIDE
WALLS. ABANDON MOBILE HOMES AND VEHICLES FOR A BUILDING.

STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES AND
WARNINGS.

.END/

BMW/HTS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 23, 2:20 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 23, 2:20 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
220 PM EDT FRI APR 23 1999

DUE TO TIMING OF SVR WX I HAD ALREADY DRAFTED A SET OF EVENG WRK
ZNS...WHICH HAD TO BE TRANSMITTED WITHOUT GETTING TO LOOK AT 12Z
GUIDANCE DUE TO COMPUTER FAILURES AT NCEP. AND THEN THE SVR WX
STARTED AND BOX WAS ISSUED. AS A RESULT...VERSION 1.0 OF EVENG PCKG WAS
RELEASED AT 145 PM. I THINK YOU ALL EXPECT HIGH PRES TO BUILD OVER THE
AREA AFTR THIS FNT MOVES THROUGH...TEMPS TO BE COOL OVER THE WKND AND
BRZY. IF I GET A CHC TO LOOK AT 12Z MDLS ILL UPDATE IF THINGS HAVE
CHGD.

.LWX...SVR TSTM WATCH WRN MD..ERN PANHANDLE WV...XTRM NWRN VA TIL 7 PM.

WOODY

In the hours before

Special weather statement, Apr 23, 1:35 PM EDT, 1 hour 58 minutes before
VAZ021-025>031-036>042-050>057-MDZ002>007-009>011-013>014-016>018-
WVZ048>055-240200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
135 PM EDT FRI APR 23 1999

SEVERE THUNDERSTORMS MAY OCCUR OVER THE EASTERN WEST VIRGINIA
PANHANDLE...NORTHERN VIRGINIA AND MARYLAND LATER THIS AFTERNOON AND
EARLY THIS EVENING.

A COLD FRONT OVER OHIO WILL MOVE INTO MARYLAND LATER THIS AFTERNOON
AND CONTINUE SOUTHWARD THROUGH VIRGINIA THIS EVENING. AN AREA OF
STRONG THUNDERSTORMS HAS MOVED INTO SOUTHWESTERN PENNSYLVANIA... AND
IS EXPECTED TO CONTINUE INTO WESTERN MARYLAND BY MID AFTERNOON.
SOME OF THESE THUNDERSTORMS MAY PRODUCE HAIL IN EXCESS OF 3/4 INCHES
IN DIAMETER...AND WIND GUSTS IN EXCESS OF 55 MPH

SHOWERS AND THUNDERSTORMS WILL END THIS EVENING AFTER THE FRONT MOVES
SOUTH OF THE AREA.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO ANDZ OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX/

WOODCOCK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:52 PM EDTSevere Thunderstorm WarningLWXClarke48 min
Apr 23, 3:57 PM EDTSevere Thunderstorm WarningLWXStafford48 min
Apr 23, 4:00 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun65 min
Apr 23, 4:08 PM EDTTornado WarningLWXClarke32 min
Apr 23, 4:19 PM EDTSevere Thunderstorm WarningLWXHighland66 min
Apr 23, 4:23 PM EDTSevere Thunderstorm WarningLWXPrince William47 min
Apr 23, 4:28 PM EDTSevere Thunderstorm WarningLWXCity of Manassas, City of Manassas Park47 min
Apr 23, 4:28 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Falls Church47 min
Apr 23, 4:28 PM EDTSevere Thunderstorm WarningLWXCity of Fairfax47 min
Apr 23, 4:28 PM EDTSevere Thunderstorm WarningLWXCity of Alexandria47 min
Apr 23, 4:40 PM EDTTornado WarningLWXFairfax, City of Fairfax30 min
Apr 23, 5:38 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville47 min

Nearby

Tornado Warnings in Virginia, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.